Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Springfield, MO

June 10, 2005Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 10, 2005, 3:51 PM CDT for Lawrence County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 3:51 PM CDT (20:51 UTC)
Expired
Jun 10, 2005, 8:45 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 38 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1718 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 102053
FFWSGF
MOC109-110145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 845 PM CDT.

* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED NEARLY THREE INCHES OF RAIN HAS FALLEN     
  NORTH OF STOTTS CITY SINCE 230 PM.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...MOUNT VERNON...MILLER...HALLTOWN...RED OAK AND STOTTS
  CITY.

ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3729 9381 3728 9361 3716 9361 3702 9406
      3729 9406

$$

GAEDE
1 follow-up statement
000 
WGUS73 KSGF 110004
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT FRI JUN 10 2005

MOC109-110145-
LAWRENCE MO-
703 PM CDT FRI JUN 10 2005

...FLASH FLOOD WARNING CONTINUES FOR LAWRENCE COUNTY UNTIL 845 PM
CDT...

DOPPLER RADAR INDICATES THAT OVER TWO INCHES OF RAIN FELL IN ABOUT 
AN HOUR JUST NORTH OF STOTTS CITY. HIGH WATER AND FLOODING IS LIKELY 
ONGOING OVER FLOOD PRONE AREAS NORTH OF STOTTS CITY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:24 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 10, 2:24 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT FRI JUN 10 2005

.DISCUSSION...
MCV CURRENTLY PUSHING OUT OF EASTERN KANSAS INTO WESTERN MISSOURI
EARLY THIS AFTERNOON.  CONVECTION WAS QUICK TO DEVELOP BETWEEN 1230
AND 1 PM THIS AFTERNOON AS MCV HAS INTERACTED WITH MOIST UNSTABLE
ATMOSPHERE ALREADY IN PLACE OVER THE AREA.  MIXED LAYER CAPES WERE
BETWEEN 1500 AND 2000 J/KG. STORMS HAVE ALREADY SHOWN SIGNS OF
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS AND WOULD EXPECT THIS
TREND TO CONTINUE THROUGH THE EARLY EVENING.  IN
ADDITION...TORRENTIAL RAINFALL ACROSS THE SAME AREAS WHICH RECEIVED
HEAVY RAIN IN THE PAST SEVERAL DAYS MAY LEAD TO LOCALIZED FLOODING.
HAVE DECIDED TO HOLD OFF ON ANY FLOOD WATCHES AT THIS TIME DUE TO
THE EXPECTED SCATTERED NATURE OF THE THUNDERSTORMS AND MAINLY
LOCALIZED FLOODING POTENTIAL.

CONVECTION DEVELOPING OUT WEST IN THE CENTRAL AND SOUTHERN PLAINS
TODAY WILL LIKELY DEVELOP INTO A THUNDERSTORM COMPLEX OVERNIGHT AND
POSSIBLY MAKE IT INTO THE WESTERN CWA TOWARDS DAYBREAK.  HAVE THE
HIGHEST POPS IN THE OVERNIGHT PERIOD IN THE EXTREME WESTERN CWA AS
THIS SYSTEM BEGINS TO MOVE IN.

UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH THE WEEKEND WITH
TROPICAL SYSTEM LIFTING NORTH ONSHORE ON SATURDAY...AND INTO THE
LOWER MISSISSIPPI VALLEY ON SUNDAY.  WILL CONTINUE TO LIKELY SEE
REDEVELOPMENT OF AFTERNOON THUNDERSTORMS THROUGH TUESDAY UNTIL
FRONTAL BOUNDARY CAN PUSH THROUGH THE AREA.

EXTENDED PERIOD...

SOME MODEL DIFFERENCES WITH PLACEMENT OF LARGE UPPER CIRCULATION FOR
LATE NEXT WEEK.  SHOULD STILL SEE FRONTAL PASSAGE AS NORTHWEST FLOW
RETURNS AND SHOULD PUSH MOIST/UNSTABLE AIR MASS SOUTH OF THE AREA
FOR THE LATER PART OF NEXT WEEK.  HAVE KEPT IN A DRY FORECAST FOR
WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...
FOR THE 18Z TAFS...WILL LIKELY SEE BROKEN MID LEVEL CEILINGS WITH
CUMULUS FIELD EXPANDING DURING THE AFTERNOON.  THUNDERSTORM
DEVELOPMENT EXPECTED FROM 19Z THROUGH 00Z AT THE JLN/SGF FORECAST
POINTS AND WILL LIKELY SEE CEILINGS OF 3000 TO 4000 FEET.
VISIBILITIES IN THE THUNDERSTORMS SHOULD RANGE FROM 3 TO 5 MILES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

LINDENBERG
Hazardous weather outlook, Jun 10, 1:00 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUN 10 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS. SOME STORMS CAPABLE OF PRODUCING:
    FREQUENT CLOUD TO GROUND LIGHTNING.
    HAIL UP TO THE SIZE OF QUARTERS.
    WINDS IN EXCESS OF 60 MPH.
    AND HEAVY RAINFALL WITH LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA BEGINNING THIS AFTERNOON.

  DISCUSSION:

  AN UPPER LEVEL CIRCULATION WILL INTERACT WITH INCREASING
  AFTERNOON INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS
  ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS.  SOME
  OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS...
  WIND GUSTS UP TO 60 MPH...AND TORRENTIAL RAINFALL WITH
  POSSIBLE LOCALIZED FLOODING.

  STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE LATER TONIGHT AS
  A THUNDERSTORM COMPLEX IN KANSAS TRACKS EASTWARD INTO
  THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  BROAD SOUTHWEST FLOW ALOFT WILL BRING SEVERAL UPPER LEVEL
  DISTURBANCES ACROSS THE REGION SATURDAY THROUGH EARLY TUESDAY.
  INCREASING TROPICAL MOISTURE WILL ALLOW FOR STRONG TO SEVERE
  THUNDERSTORM DEVELOPMENT...WITH THE GREATEST THREAT AT THIS TIME
  EXPECTED OVER WESTERN PORTIONS OF THE OUTLOOK AREA SATURDAY
  EVENING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Jun 10, 1:55 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT FRI JUN 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             2 S BEARCREEK           37.62N 93.67W
06/10/2005  0.88 INCH        CEDAR              MO   LAW ENFORCEMENT

BOOKBINDER
Special weather statement, Jun 10, 1:57 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT FRI JUN 10 2005

MOZ069-101945-
CAMDEN-
157 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMDEN COUNTY UNTIL 245
PM CDT...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF LAURIE...OR 8 MILES NORTHWEST OF
CAMDENTON...AND MOVING NORTHEAST AT 15 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

IZZI
Special weather statement, Jun 10, 2:33 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT FRI JUN 10 2005

MOZ079-102030-
POLK-
233 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 330 PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
HUMANSVILLE TO 9 MILES SOUTHWEST OF FAIR PLAY...AND MOVING NORTHEAST
AT 15 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

IZZI
Local storm report, Jun 10, 3:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT FRI JUN 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             CAMDENTON               38.00N 92.75W
06/10/2005  0.75 INCH        CAMDEN             MO   EMERGENCY MNGR

            PENNY SIZE HAIL AND A 40 MPH THUNDERSTORM GUST.

0302 PM     HAIL             6 SE STOCKTON           37.64N 93.72W
06/10/2005  0.75 INCH        CEDAR              MO   EMERGENCY MNGR

BOOKBINDER
Local storm report, Jun 10, 3:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT FRI JUN 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      2 NE ARNICA             37.77N 93.69W
06/10/2005                   CEDAR              MO   LAW ENFORCEMENT

            COUNTRY ROAD 2191 JUST NORTH OF HIGHWAY AA CLOSED DUE TO
            FLOODING

BOOKBINDER
Local storm report, Jun 10, 3:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM JUNE 9TH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT FRI JUN 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     NEWBURG                 37.92N 91.90W
06/09/2005                   PHELPS             MO   UTILITY COMPANY

            POWERLINES DOWN IN AND NORTH OF NEWBURG.

0730 PM     TSTM WND DMG     5 N SALEM               37.72N 91.55W
06/09/2005                   DENT               MO   UTILITY COMPANY

            POWERLINES DOWN.

0738 PM     TSTM WND DMG     BRINKTOWN               38.13N 92.08W
06/09/2005                   MARIES             MO   LAW ENFORCEMENT

            TREES DOWN.

1045 PM     TSTM WND DMG     DIXON                   38.00N 92.10W
06/09/2005                   PULASKI            MO   UTILITY COMPANY

            POWERLINES DOWN.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:06 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps54 min
Jun 9, 7:12 PM CDTFlash Flood WarningSGFPhelps6 hr
Jun 9, 7:19 PM CDTSevere Thunderstorm WarningSGFCedar44 min
Jun 9, 7:26 PM CDTSevere Thunderstorm WarningSGFPolk36 min
Jun 9, 7:31 PM CDTFlash Flood WarningSGFCedar6 hr
Jun 9, 7:57 PM CDTSevere Thunderstorm WarningSGFHickory40 min
Jun 9, 8:38 PM CDTFlash Flood WarningSGFLaclede6 hr
Jun 10, 1:11 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory67 min
Jun 10, 1:49 PM CDTSevere Thunderstorm WarningSGFPolk43 min
Jun 10, 1:52 PM CDTSevere Thunderstorm WarningSGFCedar28 min
Jun 10, 1:59 PM CDTSevere Thunderstorm WarningSGFLawrence61 min
Jun 10, 2:10 PM CDTFlash Flood WarningSGFHowell, Oregon, Shannon6 hr
Jun 10, 2:28 PM CDTFlash Flood WarningSGFPolk6 hr
Jun 10, 2:40 PM CDTSevere Thunderstorm WarningSGFDade36 min
Jun 10, 2:45 PM CDTSevere Thunderstorm WarningSGFGreene32 min
Jun 10, 2:49 PM CDTSevere Thunderstorm WarningSGFCedar33 min
Jun 10, 3:14 PM CDTFlash Flood WarningSGFCedar6 hr
Jun 10, 3:35 PM CDTSevere Thunderstorm WarningSGFLawrence25 min
Jun 10, 3:40 PM CDTSevere Thunderstorm WarningSGFDallas42 min
Jun 10, 5:18 PM CDTFlash Flood WarningSGFPulaski6 hr
Jun 10, 5:37 PM CDTFlash Flood WarningSGFMaries6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.